Ramsey Theory pp 163-176 | Cite as

Euclidean Distance Graphs on the Rational Points

  • Peter JohnsonJr.
Part of the Progress in Mathematics book series (PM, volume 285)


Throughout, \(\mathbb{Z}\), \(\mathbb{Q}\), and \(\mathbb{R}\) denote the usual rings of integers, rational numbers, and real numbers, respectively. If X is a set and n is a positive integer, X n denotes, as usual, the set of n-tuples with entries from X.


These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. [1]
    Aaron Abrams and Peter Johnson, Yet another species of forbidden-distances chromatic number, Geombinatorics 10 (January, 2001), 89–95.Google Scholar
  2. [2]
    Miro Benda and Micha Perles, Colorings of metric spaces, Geombinatorics 9 (January, 2000), 113–126.Google Scholar
  3. [3]
    Jeffrey Burkert, Explicit colorings of \({\mathbb{Z}}^{3}\) and \({\mathbb{Z}}^{4}\) with four colors to forbid arbitrary distances, Geombinatorics 18 (April, 2009), 149–152.Google Scholar
  4. [4]
    Jeffrey Burkert and Peter Johnson, Szlam’s lemma: Mutant offspring of a Euclidean Ramsey problem from 1973, with numerous applications; appears in this volume.Google Scholar
  5. [5]
    Kiran B. Chilakamarri, Unit distance graphs in rational n-spaces, Discrete Math. 69 (1988), 213–218.MathSciNetMATHCrossRefGoogle Scholar
  6. [6]
    Josef Cibulka, On the chromatic number of real and rational spaces, Geombinatorics 18 (October, 2008), 53–65.Google Scholar
  7. [7]
    N. G. de Bruijn and P. Erdös, A color problem for infinite graphs and a problem in the theory of relations, Indagationes Math. 13 (1951), 369–373.Google Scholar
  8. [8]
    P. Erdös, Problems and results in combinatorial geometry, Discrete Geometry and Convexity, Annals of the New York Academy of Sciences, 440, The New York Academy of Sciences, New York (1985), 1–11.Google Scholar
  9. [9]
    P. Erdös, R. L. Graham, P. Montgomery, B. L. Rothschild, J. Spencer, and E. G. Straus, Euclidean Ramsey theorems II, Coll. Math. Soc. Janos Bolyai 10 (1973), North Holland, Amsterdam (1975), 529–557.Google Scholar
  10. [10]
    Klaus G. Fischer, Additive k-colorable extensions of the rational plane, Discrete Math. 82 (1990), 181–195.MathSciNetMATHCrossRefGoogle Scholar
  11. [11]
    P. Frankl and R. M. Wilson, Intersection theorems with geometric consequences, Combinatorica 1 (4) (1981), 357–368.MathSciNetMATHCrossRefGoogle Scholar
  12. [12]
    Martin Gardner, A new collection of “brain teasers,” Sci. Amer. 206 (October, 1960), 172–180.Google Scholar
  13. [13]
    H. Hadwiger, Ungelöste Probleme, Nr. 11, Elemente der Mathematik 16 (1961), 103–104.Google Scholar
  14. [14]
    D. G. Hoffman, P. D. Johnson Jr., and A. D. Szlam, A new lemma in Ramsey theory, J. Comb. Math. Comb. Comput. 38 (2001), 123–128.MathSciNetMATHGoogle Scholar
  15. [15]
    P. D. Johnson Jr., Two-colorings of a dense subgroup of \({\mathbb{Q}}^{n}\) that forbid many distances, Discrete Math. 79 (1989/1990), 191–195.Google Scholar
  16. [16]
    P. D. Johnson Jr., Introduction to “Colorings of metric spaces,” by Benda and Perles, Geombinatorics 9 (January 2000), 110–112.MathSciNetMATHGoogle Scholar
  17. [17]
    Peter Johnson, Coloring the rational points to forbid the distance one – a tentative history and compendium, Geombinatorics 16 (July, 2006), 209–218.Google Scholar
  18. [18]
    Peter Johnson, \(4 = {B}_{1}({\mathbb{Q}}^{3}) = {B}_{1}({\mathbb{Q}}^{4})\)!, Geombinatorics 17 (January, 2008), 117–123.Google Scholar
  19. [19]
    Peter Johnson and Albert Lee, Two theorems concerning the Babai numbers, Geombinatorics 15 (April, 2006), 177–182.Google Scholar
  20. [20]
    Peter Johnson, Andrew Schneider, and Michael Tiemeyer, \({\mathbb{B}}_{1}({\mathbb{Q}}^{3}) = 4\), Geombinatorics 16 (April, 2007), 356–362.Google Scholar
  21. [21]
    Peter Johnson and Michael Tiemeyer, Which pairs of distances can be forbidden by a 4-coloring of \({\mathbb{Q}}^{3}\)? Geombinatorics 18 (April, 2009), 161–170.Google Scholar
  22. [22]
    Peter Johnson and Vitaly Voloshin, Geombinatorial mixed hypergraph coloring problems, Geombinatorics 17 (October, 2007), 57–67.Google Scholar
  23. [23]
    R. Juhász, Ramsey type theorems in the plane, J. Combin. Theory, Ser. A, 27 (1979), 152–160.Google Scholar
  24. [24]
    D. J. Jungreis, M. Reid, and D. Witte, Distances forbidden by some 2-coloring of \({\mathbb{Q}}^{2}\), Discrete Math. 82 (1990), 53–56.MathSciNetMATHCrossRefGoogle Scholar
  25. [25]
    Arnfried Kemnitz and Massimiliano Murangio, Coloring the line, Ars Combinatoria 85 (2007), 183–192.Google Scholar
  26. [26]
    D. G. Larman and C. A. Rogers, The realization of distances within sets in Euclidean space, Mathematika 19 (1972), 1–24.MathSciNetMATHCrossRefGoogle Scholar
  27. [27]
    Matthias Mann, A new bound for the chromatic number of rational five-space, Geombinatorics 11 (October, 2001), 49–53.Google Scholar
  28. [28]
    Matthias Mann, Hunting unit distance graphs in rational n-spaces, Geombinatorics 13 (October, 2003), 86–97.Google Scholar
  29. [29]
    L. Moser and W. Moser, Solution to Problem 10, Can. Math. Bull. 4 (1961), 187–189.Google Scholar
  30. [30]
    Radoš Radoičić and Géza Tóth, Note on the chromatic number of space, in Discrete and Computational Geometry, the Goodman - Pollack Festschrift, Boris Aronov et al., eds. Berlin: Springer, Algorithms Comb. 25 (2003), 696–698.Google Scholar
  31. [31]
    A. M. Raigorodskij, Borsuk’s problem and the chromatic numbers of some metric spaces, Russ. Math. Surv. 56 (1) (2001), 103–139.CrossRefGoogle Scholar
  32. [32]
    Michael Reid, On the connectivity of unit distance graphs, Graphs Combin. 12 (1996), 295–303.Google Scholar
  33. [33]
    I. J. Schoenberg, Regular simplices and quadratic forms, J. London Math. Soc. 12 (1937), 48–55.CrossRefGoogle Scholar
  34. [34]
    S. Shelah and A. Soifer, Axiom of choice and chromatic number of the plane, J. Combin. Theory, Ser. A. 103 (2003), 387–391.Google Scholar
  35. [35]
    Alexander Soifer, The Mathematical Coloring Book, ISBN 978-0-387-74640-1, New York: Springer, 2009.Google Scholar
  36. [36]
    A. D. Szlam, Monochromatic translates of configurations in the plane, J. Combin. Theory Ser. A 93 (2001), 173–176.Google Scholar
  37. [37]
    V. Voloshin, Coloring Mixed hypergraphs: theory, algorithms and applications, Providence, RI: AMS monograph, 2002.MATHGoogle Scholar
  38. [38]
    D. R. Woodall, Distances realized by sets covering the plane, J. Combin. Theory Ser. A 14 (1973), 187–200.Google Scholar
  39. [39]
    Joseph Zaks, On the chromatic number of some rational spaces, Ars Combinatoria 33 (1992), 253–256.Google Scholar
  40. [40]
    Joseph Zaks, On the four-colorings of rational four-space, Aequationes Mathematicae 37 (1989), 259–266.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsAuburn UniversityAuburnUSA

Personalised recommendations